Dust Devil, Jefferson
- When
- July 1, 1:00 PM PST
- Where
- Jefferson County, 0.93 mi SSW of Madras
- Reported by
- Newspaper
- Coordinates
- 44.618, -121.138
A dust devil occurred at the Rockhound Show at the fairgrounds just south of Madras. Several canopies from vendors were destroyed with tarps in the trees.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
A dust devil occurred at the Rockhound Show at the fairgrounds just south of Madras. Several canopies from vendors were destroyed with tarps in the trees. Although nobody was injured, a tray of rocks tossed and hit one man. A 25-lb lead ball that was used as a paperweight was found on top of an awning of a motorhome. A vehicle was forced into another vehicle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jul 1, 10:00 AM PST, 3 hours earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PENDLETON OR 1100 AM PDT THU JUL 1 2010 UPDATED AVIATION DISCUSSION .SHORT TERM...TODAY AND TONIGHT...ON THE SYNOPTIC SCALE THIS MORNING A MID/UPPER LEVEL LONG WAVE TROUGH IS PARKED OVER BRITISH COLUMBIA...THE OFFSHORE WATERS OUT TO 130W AND THE PACIFIC NORTHWEST WITH A COUPLE OF MID/UPPER LEVEL SHORT WAVES MOVING THROUGH THE ATTENDANT BROAD CYCLONIC FLOW ALOFT. THE INITIAL SHORT WAVE ON THE EAST SIDE OF THE LONG WAVE TROUGH AXIS HAS EXITED THE FORECAST AREA OVER THE PAST HOUR AND HAS WITHDRAWN DYNAMIC LIFT ASSOCIATED WITH THE SHORT WAVE TO THE NORTH OF THE LOWER COLUMBIA BASIN. THE NEXT (UPSTREAM) MID/UPPER LEVEL SHORT WAVE ON THE WEST SIDE OF THE LONG WAVE TROUGH AXIS WON'T MOVE EAST OF THE CASCADES UNTIL THIS EVENING. AS SUCH TODAY WILL BE DRY...EXCEPT FOR A LOW CHANCE OF SHOWERS ALONG THE EAST SLOPES OF THE CENTRAL WASHINGTON CASCADES THROUGHOUT TODAY. MODELS AS WELL AS VISIBLE AND INFRARED SATELLITE IMAGERY SHOW SOUTHWEST FLOW ALOFT INDUCING SUBSIDENCE IN CENTRAL AND NORTH CENTRAL OREGON THIS MORNING DUE TO A STRONG WESTERLY COMPONENT TO THE WINDS ALOFT IN THAT AREA. AS SUCH I HAVE DECREASED CLOUD COVER FOR CENTRAL AND NORTH CENTRAL OREGON FOR THIS MORNING. A MUCH STRONGER MID/UPPER LEVEL SHORT WAVE IS DIVING DOWN THE BACK SIDE OF THE LONG WAVE AT THIS TIME WITH THE MAIN VORTICITY MAXIMUM LOCATED NEAR 46N/129W. THIS SECOND SHORT WAVE WILL APPROACH THE COAST THIS AFTERNOON THUS INTRODUCING INCREASING MID LEVEL MOISTURE AND INCREASING CLOUDS ACROSS THE WESTERN AND NORTHERN PARTS OF THE FORECAST AREA THIS AFTERNOON. THE LATTER SHORT WAVE WILL THEN MOVE ACROSS THE FORECAST AREA TONIGHT WITH THE BEST DYNAMIC LIFT AND LIKELY POPS OCCURRING OVERNIGHT IN NE OREGON AND SE WASHINGTON. POLAN && .AVIATION...18Z TAF PACKAGE. VFR CONDITIONS THROUGH ROUGHLY 06Z AND EVEN THEN MAY SEE MVFR CIGS AT WORST DURING THE OVERNIGHT HOURS AS A PERIOD OF STEADY RAIN WILL AFFECT MOST TAF LOCATIONS. GUSTY WINDS FOR A FEW HOURS THIS AFTERNOON AND EVENING AS A WEAK FRONT CROSSES THE REGION BRINGING 20 TO 30 KT GUSTS. CONDITIONS WILL IMPROVE AROUND THE SUNRISE PERIOD AS RAIN TURNS TO SHOWERS. SOME CONVECTIVE DEVELOPMENT MAY OCCUR BY MID MORNING TOMORROW AND HAVE INCLUDED CB GROUPS AT KYKM AND KRDM FOR NOW. /JBONK && .PREVIOUS DISCUSSION... /ISSUED 429 AM PDT THU JUL 1 2010/ SHORT TERM...TODAY THROUGH FRIDAY NIGHT...MODELS CONTINUE TO SHOW A LARGE BROAD UPPER TROUGH OFF THE COAST OF WASHINGTON STATE AND SLOWLY MOVING INLAND. THE FLOW OVER THE FORECAST AREA IS STILL FROM THE SOUTHWEST. HOWEVER THERE HAS BEEN ENOUGH OF A PUSH OF COOLER AND MORE STABLE MARINE AIR INTO THE FORECAST AREA TO SUPPRESS ANY THUNDERSTORM DEVELOPMENT LAST EVENING AND THIS WILL BE THE CASE TODAY AS WELL. HOWEVER THERE WILL BE SOME ISOLATED TO SCATTERED SHOWERS TODAY OVER THE CASCADE EAST SLOPES. TONIGHT THE AREAL COVERAGE OF SHOWERS WILL EXPAND TO COVER THE ENTIRE FORECAST AREA AS MOISTURE INCREASES WITH THE INCOMING TROUGH. HOWEVER THERE WILL BE A LACK THE INSTABILITY FOR THUNDERSTORMS TO FORM...AND RAINFALL AMOUNTS FROM SHOWERS SHOULD BE LIGHT DUE TO THE LACK OF ANY STRONG SYNOPTIC LIFTING. THE PRECIPITATION WILL PRIMARILY BE DUE TO THE PRESENCE OF MOISTURE WITH SOME DYNAMIC LIFT ASSOCIATED WITH THE UPPER TROUGH/JET STREAM AS IT MOVES INLAND. ON FRIDAY THE ATMOSPHERE WILL BECOME A LITTLE UNSTABLE AGAIN AS THE TROUGH AXIS MOVES ACROSS THE CWA AND COLDER AIR MOVING IN ALOFT TO CREATE STEEPER LAPSE RATES RESULTING IN INCREASING INSTABILITY. FOR THIS REASON HAVE PUT ISOLATED THUNDERSTORMS AGAIN OVER THE MOUNTAIN ZONES FROM THE BLUE MOUNTAINS AND JOHN DAY HIGHLANDS EASTWARD AND SOUTHWARD. ELSEWHERE IT SHOULD CONTINUE TO REMAIN TOO STABLE FOR ANY THUNDERSTORM DEVELOPMENT THROUGH FRIDAY NIGHT. 88 LONG TERM...SATURDAY THROUGH THURSDAY...AS THE TROUGH EXITS TO THE EAST ON SATURDAY...NORTHWEST FLOW ALOFT WILL BRING DRIER CONDITIONS TO THE AREA. HOWEVER...WEAK SHORTWAVES MOVING THROUGH THE REGION COULD TRIGGER A FEW MOUNTAIN SHOWERS SATURDAY THROUGH MONDAY MORNING. ADDITIONALLY...A RIDGE OF HIGH PRESSURE WILL START BUILDING NEAR THE COAST THIS HOLIDAY WEEKEND...INITIATING A WARMING TREND THAT WILL CONTINUE THROUGH THE MIDDLE OF THE WEEK. DAYTIME HIGH TEMPERATURES SHOULD THEREFORE REACH INTO THE UPPER 80S TO LOWER 90S BY WEDNESDAY. STRONG SUBSIDENCE ASSOCIATED WITH THE RIDGE WILL ALSO ALLOW SKIES TO BECOME MOSTLY CLEAR MONDAY THROUGH WEDNESDAY. YET MODELS INDICATE THAT A WEAK LOW WILL DEVELOP NEAR THE NORTHERN CALIFORNIA COAST...WHICH COULD CAUSE MID AND HIGH CLOUDS TO INCREASE OVER SOUTHERN AND CENTRAL OREGON. THIS DISTURBANCE COULD ALSO SEND SOME MOISTURE INTO OREGON ON THURSDAY...BUT HAVE KEPT SHOWERS OUT OF THE FORECAST FOR NOW DUE TO UNCERTAINTY AT THIS TIME SCALE. TRIMARCO && .PRELIMINARY POINT TEMPS/POPS... PDT 75 50 73 49 / 0 30 30 20 ALW 78 54 74 54 / 0 40 40 30 PSC 77 54 77 53 / 0 30 30 10 YKM 73 47 72 50 / 10 30 30 10 HRI 77 52 75 53 / 0 30 30 10 ELN 71 49 71 53 / 10 30 30 10 RDM 73 39 70 36 / 0 30 30 10 LGD 74 49 66 46 / 0 60 60 30 GCD 78 47 68 44 / 0 40 40 20 DLS 71 50 69 54 / 10 40 40 10 && .PDT WATCHES/WARNINGS/ADVISORIES... OR...NONE. WA...NONE. && THREAT INDEX TODAY : GREEN FRIDAY : GREEN SATURDAY : GREEN GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES. YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT. RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT... WWW.WEATHER.GOV/PENDLETON 99/87
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
500 AM PDT THU JUL 1 2010
ORZ041>044-049-050-501>506-WAZ024-026>030-501-502-021130-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
CENTRAL OREGON-LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-
WALLOWA COUNTY-FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
500 AM PDT THU JUL 1 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
COOLER AND MORE STABLE MARINE AIR WITH A BROAD UPPER TROUGH HAS
MOVED INTO THE FORECAST AREA AND WILL REMAIN OVER THE AREA THROUGH
TONIGHT. SOME MOISTURE ASSOCIATED WITH THE UPPER TROUGH WILL ALLOW
FOR ISOLATED SHOWERS TODAY OVER THE CASCADE EAST SLOPES. SHOWERS
WILL EXPAND IN COVERAGE TO THE ENTIRE FORECAST AREA TONIGHT AS
DYNAMIC LIFT INCREASES AS THE UPPER TROUGH CONTINUES TO MOVE INLAND
OVERNIGHT. THUNDERSTORMS ARE NOT EXPECTED IN THE FORECAST AREA TODAY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THUNDERSTORMS FRIDAY
NORTHWEST BLUE MOUNTAINS OF WASHINGTON, GRANDE RONDE VALLEY,
WALLOWA COUNTY, FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON,
NORTHERN BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF
OREGON, JOHN DAY BASIN, OCHOCO-JOHN DAY HIGHLANDS
COLDER AIR ALOFT WILL MOVE INTO THE REGION WITH AN UPPER TROUGH AXIS
ON FRIDAY AND CREATE A MORE UNSTABLE ATMOSPHERE DUE TO INCREASED
TEMPERATURE LAPSE RATES...MAINLY FROM THE BLUE MOUNTAINS EAST AND
SOUTHWARD. THIS WILL RESULT IN A THREAT OF AFTERNOON AND EVENING
THUNDERSTORMS AGAIN ON FRIDAY AND POSSIBLY SATURDAY AS WELL. MORE
STABLE AIR WITH A WARMING TREND WILL THEN TAKE PLACE DURING THE
LATTER PART OF THE WEEKEND AND NEXT WEEK AS THE WEATHER PATTERN
SLOWLY TRANSITIONS TO AN UPPER RIDGE WITH DRIER AND MORE STABLE
CONDITIONS. HOT AND DRY CONDITIONS ARE EXPECTED BY MIDWEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:
WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML
ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.The national radar mosaic for the moment the first event began.
1 dust devil. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2010Every state in 2010This day in weather historyWarnings in Oregon, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 233644.